Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 36, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 23, 2011, 6:15 PM CDT for 4 counties in Tennessee. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2011, 6:15 PM CDT (23:15 UTC)
- Expired
- Mar 23, 2011, 6:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Clay County, TN, Fentress County, TN, Overton County, TN, Pickett County, TN
The radar
The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 6:29 PM CDT | HAIL 1 | 6 Ne Livingston, TN | QUARTER SIZED HAIL REPORTED NEAR MONROE. |
| Mar 23, 6:41 PM CDT | HAIL 1 | 3 W Jamestown, TN | |
| Mar 23, 6:46 PM CDT | HAIL 0.88 | Jamestown, TN | NICKEL SIZED HAIL REPORTED BY SPOTTER IN JAMESTOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 4:06 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
776
WUUS54 KOHX 232315
SVROHX
TNC027-049-133-137-240015-
/O.NEW.KOHX.SV.W.0036.110323T2315Z-110324T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
615 PM CDT WED MAR 23 2011
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN OVERTON COUNTY IN MIDDLE TENNESSEE...
NORTHERN FENTRESS COUNTY IN MIDDLE TENNESSEE...
PICKETT COUNTY IN MIDDLE TENNESSEE...
NORTHEASTERN CLAY COUNTY IN MIDDLE TENNESSEE...
* UNTIL 715 PM CDT
* AT 610 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
BYRDSTOWN...MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
BYRDSTOWN...
JAMESTOWN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY EVENING FOR
CENTRAL TENNESSEE.
&&
LAT...LON 3637 8469 3639 8526 3662 8543 3663 8509
3661 8478 3640 8465
TIME...MOT...LOC 2315Z 290DEG 27KT 3655 8522
$$
FORECASTER:
041 follow-up statement
491
WWUS54 KOHX 232345
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
645 PM CDT WED MAR 23 2011
TNC027-049-133-137-232355-
/O.CAN.KOHX.SV.W.0036.000000T0000Z-110324T0015Z/
OVERTON TN-FENTRESS TN-PICKETT TN-CLAY TN-
645 PM CDT WED MAR 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY...PICKETT...
NORTHERN FENTRESS AND NORTHEASTERN OVERTON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3637 8469 3639 8526 3662 8543 3663 8509
3661 8478 3640 8465
TIME...MOT...LOC 2345Z 290DEG 27KT 3647 8496
$$
ROSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 5:02 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Mar 23, 5:02 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 502 PM CDT WED MAR 23 2011 .AVIATION...BNA/CSV...HAVE AMENDED THE TAF'S TO REFLECT CURRENT MESOSCALE SITUATION. CDFNT IS STILL NW OF THE MID STATE, BUT MAIN LINE OF CONVECTION HAS FORMED AHEAD OF THE SFC BNDRY, WITH TSRA EXPECTED TO MOVE INTO THE BNA AREA BEFORE 23Z, AND CSV 23-01Z. CELL MOVEMENT IS RAPID, WITH CURRENT STORMS TRACKING EASTWARD AT 50-60 MPH. && .PREV DISCUSSION... /ISSUED 324 PM CDT WED MAR 23 2011/ DISCUSSION... SCATTERED STRONG TO SEVERE STORMS DEVELOPED THIS AFTERNOON MAINLY OVER NORTHEAST QUARTER OF MIDDLE TN WHERE RH AND INSTABILITY ARE BEST. STORMS ARE ABSOLUTELY HAULING EASTWARD IN EXCESS OF 65 MPH AS BAND OF STRONG MID/UPPER LEVEL WINDS SOUTH OF THE MAIN UPPER LOW IMPACT THE REGION. AS EXPECTED...A SECOND AREA OF STORMS HAS BEEN DEVELOPING OVER WEST TN SLIGHTLY AHEAD OF THE COLD FRONT WHICH WAS STILL WEST OF THE MS RIVER AT 20Z. THESE STORMS ARE IN AN AREA OF BETTER MID LEVEL LAPSE RATES AND DECENT SHEAR...BUT ALSO SLIGHTLY LESS RH AND HAVE BEEN SLOW TO INTENSIFY/EXPAND. THIS BAND WILL MOVE THRU MIDDLE TN THIS EVENING...WITH THREAT ENDING IN THE NORTHWEST COUNTIES AROUND 22Z AND THE EAST COUNTIES BY 03Z. MUCH COOLER TOMORROW AND REMAINING COOL FRIDAY AS SFC RIDGE SETTLES IN OVER THE AREA. HOWEVER...RAIN CHANCES WILL INCREASE AGAIN FRI AFTERNOON/NIGHT AS A WEAK S/W TRAVELS EASTWARD IN THE ZONAL FLOW ALOFT WHILE SFC RIDGE MOVES EAST AND ALLOWS FOR SOME MOISTURE RETURN. AS A SFC LOW APPROACHES TN ON SATURDAY...AN IMPORTANT ISSUE WILL BE THE LOCATION OF THE RETURNING WARM FRONT. GFS AND ECMWF BOTH HINT AT A VERY SLOW MOVING OR NEARLY STALLED FRONT BEING IN OUR VCNTY THIS WEEKEND. ECMWF SHOWS THE FRONT JUST S OF TN WHILE GFS STALLS ITS WEST TO EAST THRU THE SPINE OF TN. EITHER WAY...PRECIP CHANCES WILL CONTINUE OVER THE WEEKEND WITH POTENTIAL FOR ENHANCED RAINFALL DEPENDING ON THE FRONT. BOTH MODELS SHOW SFC LOW PASSING MIDDLE TN BY THE END OF THE WEEKEND WITH COOLER AIR MOVING IN BEHIND THE DEPARTED LOW. BOTH EXTENDED MODELS HAVE DAMPENED THE PREVIOUSLY SIGNIFICANT TROF THAT WAS EXPECTED TO MOVED THROUGH THE SOUTHERN U.S. MON AND TUE. ALTHOUGH A WEAKER SYSTEM WILL POSE LESS SVR THREAT...IT WILL STILL BE ENOUGH TO WARRANT CHC TYPE POPS THRU MON. TUE/WED APPEAR DRY BUT REMAINING COOL BECAUSE UPPER TROF MOVES AWAY WHILE A STRONGER SFC RIDGE SINKS INTO OUR REGION. ACCEPTED SHORT TERM MODEL GUIDANCE WITH ONLY SMALL CHANGES TO TEMPS AND POPS. THE BIGGEST POP/TEMP UNCERTAINTIES OCCUR THIS WEEKEND DEPENDING ON THE WARM FRONT LOCATION ADDRESSED ABOVE. LV && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && ROSE
Hazardous weather outlook, Mar 23, 4:31 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 431 PM CDT WED MAR 23 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-242145- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 431 PM CDT WED MAR 23 2011 ...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR ALL OF MIDDLE TENNESSEE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS...AND EVEN AN ISOLATED TORNADO OR TWO...WILL BE POSSIBLE EARLY TONIGHT. THE MAIN THREATS HOWEVER WILL BE DAMAGING WINDS AND LARGE HAIL ONE INCH OR LARGER. A COLD FRONT WILL MOVE RAPIDLY SOUTHEAST ACROSS THE AREA LATER TONIGHT...WHICH WILL BRING AN END TO THE SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND ISOLATED...SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING CRITERIA. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN STEIGERWALDT
In the hours before
Local storm report, Mar 23, 2:52 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
252 PM CDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 5 NE SPARTA 35.99N 85.41W
03/23/2011 E1.50 INCH WHITE TN PUBLIC
PUBLIC RPT OF BROKEN CAR WINDOWS
&&
TBOUCHERSpecial weather statement, Mar 23, 5:00 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 500 PM CDT WED MAR 23 2011 TNZ007-008-027-232300- DAVIDSON-ROBERTSON-SUMNER- 500 PM CDT WED MAR 23 2011 ...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...ROBERTSON AND SUMNER COUNTIES... AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RIDGETOP...OR 11 MILES SOUTH OF SPRINGFIELD...MOVING EAST AT 50 MPH. SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. 04
Special weather statement, Mar 23, 5:17 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 517 PM CDT WED MAR 23 2011 TNZ008-025>029-232315- CHEATHAM-DAVIDSON-DICKSON-SUMNER-TROUSDALE-WILSON- 517 PM CDT WED MAR 23 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...DICKSON... SUMNER...TROUSDALE AND WILSON COUNTIES... AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GALLATIN TO ASHLAND CITY...MOVING EAST AT 45 MPH. SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. 04
Local storm report, Mar 23, 5:45 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
545 PM CDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 9 W LEBANON 36.21N 86.48W
03/23/2011 E1.00 INCH WILSON TN NWS EMPLOYEE
REPORTED NEAR WEST WILSON SCHOOL ON LEBANON ROAD.
&&
TJSpecial weather statement, Mar 23, 5:56 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 556 PM CDT WED MAR 23 2011 TNZ027-062-240000- DAVIDSON-RUTHERFORD- 556 PM CDT WED MAR 23 2011 ...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON AND RUTHERFORD COUNTIES... AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELLE MEADE...OR 7 MILES WEST OF NASHVILLE...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM ACROSS METRO NASHVILLE THROUGH 615 PM CDT. TJ
Local storm report, Mar 23, 5:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
559 PM CDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 4 SE NASHVILLE 36.13N 86.73W
03/23/2011 E0.88 INCH DAVIDSON TN TRAINED SPOTTER
OCCURRING AT I-40 AND STEWARTS FERRY PIKE.
&&
TJThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 1:45 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Pickett | 15 min |
| Mar 23, 2:04 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, DeKalb, Putnam, White | 26 min |
| Mar 23, 2:07 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Pickett | 23 min |
| Mar 23, 2:28 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 22 min |
| Mar 23, 2:47 PM CDT | Severe Thunderstorm Warning | OHX | Fentress | 13 min |
| Mar 23, 5:30 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Overton | 60 min |
| Mar 23, 5:37 PM CDT | Severe Thunderstorm Warning | OHX | Trousdale, Wilson | 23 min |
| Mar 23, 6:03 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Smith, Wilson | 27 min |
| Mar 23, 6:11 PM CDT | Tornado Warning | OHX | DeKalb, Smith, Wilson | 34 min |
| Mar 23, 6:40 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Rutherford, Wilson | 35 min |
| Mar 23, 6:42 PM CDT | Severe Thunderstorm Warning | OHX | Marshall, Maury, Rutherford | 34 min |
| Mar 23, 6:44 PM CDT | Severe Thunderstorm Warning | OHX | Fentress | 16 min |
| Mar 23, 6:51 PM CDT | Tornado Warning | OHX | Rutherford | 24 min |
| Mar 23, 6:52 PM CDT | Tornado Warning | OHX | DeKalb, White | 23 min |
| Mar 23, 6:59 PM CDT | Tornado Warning | OHX | Giles | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.